question-icon

Is Hyponatremia a side effect of Metoprolol?

default
Posted on Wed, 25 May 2016
Question: Dr. Lilit Baghdasaryan, I had a couple of issues working that were making me feel pretty rough. Since, I have had a 90% blockage stented and a 112 blood sodium that sent me to emergency . so far I am feeling better. Sodium is maintaining at 133. I am insecure with the kidney drs remedy to keep the number up I am taking 2- 1 gram sodium cloride, 2- 20 mg furmoside (lasix) with water restriction of 1500 cc of water . Metroprol has been reduced from 200 mg to 50 mg per day. I think my blood sodium issue may be a side effect of the metoprolol. I had been taking 200 mg for about 25 years and consider I may not have been metablizing it the same as I did when I was younger.
doctor
Answered by Dr. Lilit Baghdasaryan (44 minutes later)
Brief Answer:
Could be caused by poor kidney function

Detailed Answer:
Dear Mrs,

Hyponatriemia is a rare side effect of metoprolol.
If there was a gradually kidney function deterioration during years, together with arterial hypertension and medications they could lead to hyponatriemia.
And of course, if kidney function is poor, metabolism of the medications is slower, which could also lead slow heart rate.
It is good that your blood sodium has elevated, with proper diet and low doses of medication it can remain steady.

Come back if there are additional questions or information

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Lilit Baghdasaryan

Cardiologist

Practicing since :2007

Answered : 1536 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

179 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Is Hyponatremia a side effect of Metoprolol?

Brief Answer: Could be caused by poor kidney function Detailed Answer: Dear Mrs, Hyponatriemia is a rare side effect of metoprolol. If there was a gradually kidney function deterioration during years, together with arterial hypertension and medications they could lead to hyponatriemia. And of course, if kidney function is poor, metabolism of the medications is slower, which could also lead slow heart rate. It is good that your blood sodium has elevated, with proper diet and low doses of medication it can remain steady. Come back if there are additional questions or information Take care